Ca125 and avast in

Hi friends, just a quick update. I had my follow up appointment after surgery with my oncologist and I am back on chemo this Friday (oh joy) along with chemo I am being started on avastin and was wondering if any of you had any tips on what this might be like. While on carbo taxel i was pretty lucky with minimum side effects.

My good news was that following my first three chemo sessions and surgery my ca125 is now down to 294, I can hear some of you saying "that's not good that's really high" believe me it is good for me as it started on 8000. So you can see I am pleased about ca 125 but a little worried about introducing avast in.

As always with this fight you get good and worrying news together.


12 Replies

  • Dear Gill

    I have just finished 18 weeks of Taxol with Avastin every 3 weeks. I am now on Avastin only.

    The only affects I have had is a very runny nose and the occasional nose bleed,otherwise it has been fine.

    I did use the cold cap while on the Taxol and kept my hair but will not need to use it for the Avastin That's a very good decline in the CA125. Good luck with the Avastin Georgiex

  • Dear Jill

    I have an appointment next Tuesday and I think they'll probably say I should be starting Carbo-Taxol and they'll be giving me Avastin too. I was rather dreading starting chemotherapy again as I've never had Taxol and wonder how it will affect me. I'll be interested to read any advice on Avastin so I can prepare for that too.

    Good luck with your first session on Friday. Are you having taxol weekly or every three weeks? I'm going to ask about weekly because they say you can try the cold cap then. Margaret's just started that so I'm hoping she might put up some advice on how she found it. There are two types apparently - one that looks like a Wallace and Grommit motorbike helmet, and the other looks like a hair dryer at a hair salon. Not sure what the difference is between the two.

    Anyway, congratulations on your descending CA125 count. You should be pleased with that reduction!

    Love Annie xxx

  • Hi Annie I used the cold cap for 18 weeks while on Taxol. The type I used at the Marsden is the one

    that is plugged into a machine that circulates the cold water/liquid through the cap keeping it at a constant low temp ,you have to wet your hair before putting the cap on.It fits very snug and is made of a rubbery type of stuff,another jockey type cap is put on the top of that.It is very cold when it first starts but you get used to it and it worked very well for me I kept all my hair... The other type of cap is kept in the freezer, you do not have to wet your hair but it has to be changed often because it starts to warm up after being on your head for a while.It is recommended that you use a PH neutral

    shampoo while using the cold cap ,not baby shampoo.It is well worth giving the cold cap a try.Even if

    you do lose a bit of hair it helps the new hair coming through to grow. Good luck with it Georgie

  • Dear Georgie - thanks so much for this information. It's really so helpful as I've been wondering about it and feeling a bit nervous. I'm usually OK about anything once I understand a bit but that feeling of not knowing is unsettling and then perhaps I tend to imagine the worst.

    I'll feel so much more prepared now for my appointment next Tuesday. I hope Gill doesn't mind my highjacking this post but she raises several points in it that are really interesting topics for questions and discussions.

    I must admit I'm not nervous this time round about losing my hair. Last time (first line) I had my hair practically shaved off in preparation, turned up to the first chemo appointment, and they said they'd made a mistake so it wasn't available after all. I was so traumatised having psyched myself up I turned into a blubbering pile of jelly. This time I'll prepare for all eventualities though I don't get the impression the RM tolerate that sort of mistake.

    Preparation is all isn't it! xxx love and thanks xx Annie

  • Hi Annie, I had my chemo three weekly and didn't bother about the cold cap, in the end I shaved hair off and bought three wigs. After having a break in chemo of six weeks for my surgery I already have baby soft hair returning so it does come back very quickly.

  • Hi Jill. That's very reassuring. I was given a wig last time but never needed it as I didn't have Taxol. I think I shall buy another this time if my hair thins. I was never very keen on the last one and I have thought I might feel more comfortable in a beany hat with some beads on elastic for decoration. I'm looking out for a new dentist to have my teeth whitened and have even thought of having a bit of cosmetic dentistry done to give me a bright shining beaming smile. On the positive side it is a chance for us to have a complete style rethink and makeover - and no need to worry about hairs on legs and chins. Whooppeeee!

  • Dear Jill,

    I have been on Avastin three weekly for just over a year. I had it in conjunction with Carboplatin and Gemcitibine for the fifth and sixth cycles of second line chemotherapy. I have been on it ever since, I do get a runny nose and when I first had it a few nosebleeds. I also had problems with my hearing because of congestion and had my ears syringed, after which I could hear and all well again.

    It took my CA125 down to about 11 and although the CA125 is starting to rise again, I have no other symptoms at the moment, although I have just had a CT scan and will get those results on Friday.

    Every time I am due to have my Avastin, they do a urine test and measure my blood pressure. The avastin did raise my blood pressure and so I have had my GP look after this. I am on ramipril 5mg and amolpidine 5mg.

    I also went borderline with an underactive thyroid but GP has never medicated because of side effects.

    On the whole apart from creaky joints I am doing well and it is an amazing treatment compared to Carb/Gem.

    Good luck and it sounds like you are doing well with a downward trending CA125.

    I hope this is helpful,

    Love Wendy xx

  • Thanks Wendy your comments are really useful. I must remember to take tissues with me every where for the runny nose!


  • Hi Jill,

    I've been on Avastin 3 weekly since May this year. After a few doses my blood pressure increased, but that's easily controlled by medication and the doctor recommended I buy a blood pressure test (£15 in the chemists) so I can check it at home, which I do pretty much daily. Other than a few aches and pains seem to be tolerating it well.

    All best wishes to you,

    Lynne xx

  • Hi Jill, I was on Avastin for a course of 18, apart from tiredness, aches and pains and bleeding gums I flew through it getting a clear scan last time. I was stopped at number 15 though as I started getting some dizzy spells which we thought, but can't prove were brought on by the Avastin! They have consequently stopped since the Avastin was stopped! My blood pressure is low anyway so I had no problems there. I feel that it is all worth it for any extra time it may give me with my husband and 10 year old son!

    I was at work as a postie on rehab all through my treatments!

    Hope this helps!

    Lynn xx

  • Hi

    I'm on avastin only, about to have treatment number 17 tomorrow. I also have a runny nose and the odd nosebleed. My joints are a little bit stiff but nothing too major. The avastin seems to be still working, my CA125 is 17 and generally I feel really well

    Hope this helps

    Love Brenda xx

  • Thanks it does, just had first today so fingers crossed.

You may also like...